Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Lubbock, TX

April 19, 2002Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 19, 2002, 6:48 PM CDT for Lynn County, Texas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 6:48 PM CDT (23:48 UTC)
Expired
Apr 19, 2002, 7:30 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:05 PM CDTHail 4New Moore, TXA three quarter of a mile wide swath of three to four inch diameter hail fell across southern Lynn County. A cotton gin and three homes near Wells were battered by this hail. Numerous windows were shattered and major roof damage occurred.
Apr 19, 7:08 PM CDTTornado F0Tahoka, TXAmateur radio storm spotters reported a tornado 2 miles south of Highway 380 on Farm-to-Market Road 3112. The tornado was produced by an antimesocyclone, which was located on the north flank of a left-split storm. The tornado, which rotated clockwise in dire
Apr 19, 7:14 PM CDTHail 2.5New Moore, TXA storm chaser reported tennis ball size hail on Highway 213 east of town.
Apr 19, 7:20 PM CDTHail 1.5Tahoka, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 192348
SVRLBB
TXC305-200030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
648 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES TAHOKA...

* UNTIL 730 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  BASEBALLS 10 MILES SOUTH OF NEW MOORE...OR ABOUT 10 MILES NORTH OF
  LAMESA...MOVING NORTH AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  NEW MOORE...
  TAHOKA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3297 10207 3297 10166 3337 10160 3338 10204

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 19, 3:09 PM CDT, 3 hours 39 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT FRI APR 19 2002

LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY
EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN
ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL
PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO
LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED.
MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE...
GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING
82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS
IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY
NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST
AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE
AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST.

12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST
30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE
TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN
PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE
TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR
TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO
DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON
WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND
THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND
FIELDS FOR SEVERE ACRS ERN ZONES.

THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN
US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO
MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER
TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS
CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS
ADVERTISED MID TO LATE WEEK.

FRIONA      50/77/45/73 2210
TULIA       53/75/46/74 3330
LUBBOCK     57/82/50/77 4330
BROWNFIELD  57/84/51/77 3210
CHILDRESS   57/76/51/76 5440
ASPERMONT   61/85/58/79 6550

.LUB...NONE

In the hours before

Special weather statement, Apr 19, 5:56 PM CDT, 52 minutes before
TXZ027>044-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH NUMBER 129 IN EFFECT FOR MUCH OF THE
SOUTH PLAINS AND LOW ROLLING PLAINS UNTIL 10 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE...
COCHRAN... HOCKLEY... LUBBOCK... CROSBY... DICKENS...
KING... YOAKUM... TERRY... LYNN... GARZA... KENT... AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:01 PM CDTSevere Thunderstorm WarningLUBGarza29 min
Apr 19, 5:30 PM CDTTornado WarningLUBCrosby, Garza30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.